MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STANDARD 3 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STANDARD 3 CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75002114
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that while performing a revision surgery to exchange the poly to rule out infection, the surgeon went to dislocate the hip and the polarstem stem standard 3 cemented pulled right out.It is unknown if the extracted poly is a sn device.The outcome of the patient was not reported.
 
Additional Manufacturer Narrative
Case-(b)(4).B4: event description updated.
 
Event or Problem Description
It was reported that, after a tha had been performed on an unspecified date, the patient experienced a suspected infection.A revision surgery was performed to confirm/rule out the infection on (b)(6) 2021.Upon dislocation of the hip, the polarstem stem standard 3 cemented pulled right out.The stem and femoral head were explanted; it is unknown if the liner was explanted at the end, and so is its brand.The outcome of the patient was not reported.
 
Additional Manufacturer Narrative
It was reported that, after a tha had been performed on an unspecified date, the patient experienced a suspected infection.A revision surgery was performed to confirm / rule out the infection on (b)(6) 2021.Upon dislocation of the hip, the polarstem stem standard 3 cemented pulled right out.The device, used in treatment, was not returned for evaluation.Only a picture was provided which confirms that the stem was explanted.However, based on the available information, the relationship between the reported event and the device cannot be confirmed.The production documentation as well as a batch specific complaint history review could not be performed, since no batch number was communicated.According to ifu lit.No.12.23, ed.03/21, loosening of implant not related to bone-ingrowth is listed among potential medical device problems.The risk is in line with the current risk management file.Review of past corrective actions was performed.No further escalation is required.A medical investigation could no be performed, since the provided picture does not aid the investigation.The root cause of this issue cannot be determined.However, further investigations have shown, that the reported loosening might be related to the bone cement rather than the implant.To date, further investigations are not deemed necessary.Should the device be returned or any other information become available, this complaint will be reopened.Smith and nephew will monitor this device for further similar issues.

Brand Name
POLARSTEM STEM STANDARD 3 CEMENTED
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13204826
Report Number9613369-2022-00003
Device Sequence Number4563859
Product Code LZO
UDI-Device Identifier07611996096705
UDI-Public07611996096705
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K203175
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75002114
Device Catalogue Number75002114
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2021
Supplement Date Received by Manufacturer12/22/2021
02/21/2022
Initial Report FDA Received Date01/10/2022
Supplement Report FDA Received Date01/27/2022
02/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown